Fischer G, Bradford J. J Reprod Med 2007;52(4):329-31
Recent reports suggest that another option for the treatment of lichen sclerosus (LS) is the use of topical immunosuppressants, such as tacrolimus, the advantage being the lack of atrophic side-effects seen with the potent topical corticosteroids. However, the case report described here aims to advocate caution in applying this approach to all patients who have LS.
This condition, which is not uncommon, tends to affect the anogenital region and has an increased incidence in females. The lesions are typically porcelain-white papules and plaques, occasionally with areas of ecchymosis.
One of the important factors to consider in LS is its association with vulval squamous cell carcinoma. The risk is thought to be approximately 5 per cent or less lifelong in known patients with the condition. The potential increase in this risk from the use of topical immunosuppressants in these patients is unknown.
This case was reported in Australia in a 73-year-old woman. She had a 10-year history of hypertrophic LS with genital psoriasis and presented with intractable superimposed inflammatory vulvitis. The clinical opinion was that she was either intolerant or allergic to the topical steroids and she was therefore commenced on a course of topical pimecrolimus 1% cream. She had been on this for just four weeks when she suddnly developed a rapidly growing tumour. This was excised and found to be a well-differentiated squamous cell carcinoma. The authors concluded that it may be safest to restrict the use of these agents to those unable to use topical corticosteroids.
This case report certainly highlights the need for caution with immunosuppressants, the need for rigorous follow-up if these agents are used and the importance of further research into this potentially serious side-effect, to establish the risk and whether this risk outweighs the benefits.
- Dr Jane Barnard, GP with an interest in dermatology in Yateley, Hampshire